Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Effexor Taper, etc

I'm 45 & on 75mg Effexor Xr (am); want to taper to 37.5mg.  Extreme sensitivty to med changes. Hi function until started meds for 1st time 3 yrs ago.  Quickly from ssri to many meds (5 meds at once) & many side affects (eg, parkinsons, etc). New psych & 2 yrs of med changes later, down from 5 to 2 meds (Effexor XR & Xanax) in Jan. "Normal" taper sched per Dr. always too much- too fast.    

Tapered 112.5mg Effexor XR to 75mg in Feb- harder than other med changes.  Still have difficulties as when on so much meds- better- but still big. Starts like clockwork EVERY day about 10a.  Starts w/ feeling racy, tongue burnt, cold sweats, hard to sit still/vibrate, pain & stiff all over, escalates to phys. anxiety & very weak/shakey, body wants to scream, & on bad days follow w/ uncontrollable, deep crying (no amt of cognitive or relax techniques help prevent). All before 12p.  Start recouping after 3:30p (take .5 mg Xanax XR daily around 1p).  Can't do thinking or physical activities for long (even if it feels good) w/o vibrational, muscles wiped, agitation, phys. anxiety reprocussions.  Correlation seems to exist between amt of time spent on activity and how long repro lasts (repro anywhere from eve to 2-3 days).  (fyi-fall asleep fine, but often wake from many vivd mares or just wake & quickly go tosleep.)  

Am scared of the chng, but need to understand what this drug is or isn't doing for me & keep going forward. Dr. said drop directly to 37.5mg XR; says no big deal for people.  Ssked if this jump ok given it's histories.  Said yes, but if I wanted I could take 12.5mg IR w/ the 37.5mg Xr for a few weeks. Asked if I should split IR in two doses like we did when I first started Effexor and said she didn't know, then-didn't matter, then- just take the 12.5 IR w/ 37.5 XR together in a.m.  I need another perspective.  What might be best options for avoiding or dealing w/ the worst withdrawl symptoms?  Have Xanax to help if needed. Will work w/ dr.
6 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
first of all, I agree you should explore what this medication is doing for you, and if you want to taper, and you are sensitive, do it the way I suggest complete withdrawals.  Plan on a three week campaign. during the first week you lower the dose as much as is comfortable. The second week you take dose down another notch. The third week you take it down to your goal.  You should not have any withdrawal symptoms that way.

Now let's look at this another way.  You are now so dependent on medications to control your anxieties which sound very difficult to bear on  a daily basis.  Why don't you go into therapy and get to the source of your anxieties instead of trying to manage them with medication. It will make for a much better life if you do that.
284811 tn?1190853454
I was only on 37.5mg Effexor Xr for 2 yrs. I thought it had changed my life. Sex drive was back, started having real positive . Then once when I forgot my bottle on a vacation I noticed the WD symptoms. The worse for me was the electric like shock sensors that went off in my head. Almost drove me crazy. So I started to taper off and eventually stopped taking them all together. It's been about a yr now and I haven't been depressed and too anxious since. I did pick up a vicodin habit that I'm now kicking so we'll see in the long run. But Effexor isn't for me. Good luck and God bless.
229850 tn?1189759425
I really had a hard time getting off the Effexor.  Went from 75mg to 37.5 then to one every other day then spread that out as well.  The withdraw was horrible for me and I have been off for about 8 weeks and still feel the electric shock sensations but very minimal now.  If you are that sensitive, do NOT try to do this in three weeks.  I tried that and nearly went off the deep end.  Take it a lot slower, maybe like two to three weeks for each step.  That was what helped me.  I even took half the 37.5 a few times at the end.  Reading how hard it was for people to come off this chemical drug made me even more determined to kick it.  I certainly didn't know about the withdraws problems or I would never had taken this and I will never understand why doctors that prescribe the nasty drugs don't bother to discuss how hard it will be to come off them, much less tell you that you should be fine after a three week weaning process.  NOT going to happen for most people. I did have Xanax to help in the end but only took it on occasion. I feel for you and hope you find the strength to win this battle. I feel (you would have to know my history) I will always be somewhat depressed but I have made it over the hump, unfortunatly with the help of Effexor, but I will never let myself be chemically treated because of the horrible time I had with Effexor. I am 48 and hopefully have a lot of years left to enjoy and plan to do it without anti depressants.
Avatar universal
I am back on my effexor xr, because it is the only antidepressant that keeps me from excessive
worry.  I have been taken off of this drug before.  My doctor put me on Prozac while detoxing and
it worked well.  I was also detoxed from Klonipin with Librium and that work also,  now I am
back on both meds, they are the only ones that work for my problem.  I have learned to live with
a few side effects, but they are better than living in fear all the time.  I also have Adult ADD and
take a small amount of Ritilan, although just recently diagnosed, I knew in my heart I had it and
I have tried to get by without meds, but it just is not working,    I am a true believer of meds, if
you have a good doc that will work with you.   Good Luck
Avatar universal
I have been on Effexor 75 mg once a day for about three years and now I want to get off this horrible medication too. I can't cry and have no sex drive and don't really care about anything..gained 70 pounds from the non stop chocolate and sweets...I cut the pills with a pill cutter (used to be on the capsules) but they gave me generic pills now. I cut off 1/4 of the pill and took that for a whole month...then went to half which is the 37.5 everyone seems to do okay on..but everyday (even with the 75) if it's time for that stupid pill, I would get the "waves" I call them...it happens the same with the lower dose I'm on now..But the second month..cut another quarter off and now I'm on a one third dose which I guess is 25 mg. I still HAVE to take the pills or I get the dizzy feeling and the head rushes and every little thing or noise startles me. I either don't sleep well at all or want to sleep all day. I have to work so that's never an option. I plan on staying on this one third dose for the rest of this month and then be down to the quarter dose by next month. Has anyone ever done it this way? I am really starting to feel like my old self again!!! I actually can cry now and my husband appreciates that my sex drive is back. I am not binging so much and have actually lost about seven pounds already. I am taking my time getting off this "monster" drug but how long will it take is another question. I know slow is the way to go according to all I've read here and I'm fine with that but would like some hope that these withdrawels will lighten up soon. Good luck to everybody out there trying to do this with me. I'd rather have the OCD, hot flashes from the hystorectomy, and drive that I always had and deal with a little depression than go through this everyday. Again..good luck everybody...we can do this.
Avatar universal
Unfortunately this post will be limited to those living in Ontario, Canada - but I wanted to let everyone know of this anyway. I tried stopping Effexor XR 37.5 mgs cold turkey and had horrible withdrawal symptoms. My psychiatrist here in Toronto told me about pharmacy.ca - they are a pharmacy (accessible on the web) located in downtown Toronto, and they are able to taper the medication (according to your doctor's instructions). I, for example, am tapering off by 5% per week. Pharmacy.ca splits the medication and provides you with capsules containing the precise amount in a very easy, understandable package. This service is not inexpensive - however for those experiencing bad withdrawl effects, it is worth it. For those not living in Toronto, I wanted to let you know that this kind of service does exist and can perhaps be found in your hometown. Good luck.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area